Autoimmune Reaction to Rhinomune Vaccine - Jingles Please
Dan, my previously IR horse, is apparently having an over-active autoimmune system response to being vaccinated with the Pfizer Rhinomune partially killed vaccine.
Sorry for the run-on sentence.
His main symptom is that both of his front legs have swelled ONLY on the outside, from the knee down the cannon bone to the fetlock. This started yesterday with just a bit.. by this afternoon it is completely pitting edema and serum is starting to ooze just below the knee. Bute has not changed it, cold hosing has not changed it, wrapping has not changed it.
My vet has advised that - in spite of his previous issues which include IR that was induced with steriods and a subsequent bout of laminitis - that I give him Dex tonight. No one knows what else to do... and clearly this cannot go on. So I am typing with a heavy heart, before I go to the barn and give him this - that I am not doing something that might cause him more harm.
So please rattle the curb chain for Dan a little bit tonight, he needs some luck!
Where am I and what am I doing in this handbasket?
I had one horse with a bad case of lymphangitis and a torn groin muscle a few years ago, who also has auto-immune conditions (allergies and some history of ERU), and the vet wanted to avoid dex as much as possible. While I'm not sure it was the wisest decision in the long run, we did get through it just fine (eventually) but we did add lasix to the trx protocol (with limited success but it did help). But he damn near sloughed off that hoof the weeping at the lower leg was so bad.
If I had it to do over again, I probably would have been a bit more strong in pushing back on the steroid issue and in talking about it with my current vet, I think she feels the same way. So bottom line, you are where I wish I had been.
Definition of "Horse": a 4 legged mammal looking for an inconvenient place and expensive way to die. Any day they choose not to execute the Master Plan is just more time to perfect it. Be Very Afraid.
Not sure how this fits in with an IR horse, but we used IV DMSO w/ Cool's lymphangitis. Worked the first two times (or, at least he made it through--who knows if it was the DMSO, or something else we did).
A couple of things for vaccine reactions ... Homeopathic Thuja and Transfer Factor Stress Pak. The Thuja is a standby for "vaccinosis" that MOST animals (and humans) get in one form or another. Some more severe than others, obviously. For a strong reaction like this you'd want to take a stronger potency like a 10M dose. Just ONE dose only. no more. Thuja 10M. You can find it at http://www.homeopathyovernight.com and I strongly advise my own clients to give this. For those who don't react so violently a less potent dose can be given ... Thuja 1M. Just one dose only.
Good Luck. Glad to hear (read) that it is resolving however I'd still recommend a dose of Thuja and a bout of Transfer Factor Stress Pak or at least Transfer Factor Plus. Vaccines wear horribly on our immune systems.
I am curious why this reaction may have occurred, does he usually have vaccine reactions?
I gave Rhinomune last fall (to a horse w/IR, no reaction to her) no reactions to any of them. As a matter of fact, the IR mare gave birth to a foal in 2004 that according to the lab "was riddled with EVH-1" despite all the PK shots she received. One reason I wanted to give it to her was to boost her immune system. After losing the foal, I titered all of the horses on the farm and although she should have been high, her titer was second lowest.
Obviously, those of us in this area are running a bit scared since EHV-1 is now right in our back yards at the equine medical center.